Georgia, 2015

Damaging Wind in Georgia, December 24, 2015

December 24, 2015 · NWS CAE · 1 event in 1 county or zone

A line of strong to severe thunderstorms moved across the northern portion of the Central Savannah River Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A line of strong to severe thunderstorms moved across the northern portion of the Central Savannah River Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 24, 3:47 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 24, 3:47 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EST THU DEC 24 2015

.SYNOPSIS...
HIGH PRESSURE RIDGING INTO THE REGION FROM THE ATLANTIC WILL KEEP
UNSEASONABLY WARM WEATHER ACROSS THE AREA THROUGH THIS WEEKEND. A
COLD FRONT COULD STALL OVER OR CLOSE TO THE REGION THEN LIFT NORTH
AS A WARM FRONT EARLY NEXT WEEK...BRINGING AN INCREASED CHANCE FOR
SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
...FLASH FLOOD WATCH EXTENDED TO 7 PM...

SHOWERS CONTINUE ACROSS THE FAR WESTERN MIDLANDS WITH LINE OF
SHOWERS AND THUNDERSTORMS CONTINUING TO SLOWLY APPROACH FROM
TN/GA. WITH STRONG HIGH PRESSURE DOMINATING THE WESTERN ATLANTIC
EXPECT THE LINE TO REMAIN FROM THE FAR WESTERN MIDLANDS THROUGH
THE UPSTATE FOR THIS AFTERNOON AND TONIGHT. INSTABILITY HAS
INCREASED ACROSS THE AREA THIS MORNING AND WILL RESULT IN SOME
SHOWERS AND THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE CENTRAL AND EASTERN MIDLANDS. EXPECT COVERAGE IN THE
CENTRAL AND EASTERN MIDLANDS TO REMAIN SLIGHT CHANCE TO CHANCE AS
DYNAMICS WILL BE SOMEWHAT LIMITED.

TEMPERATURES WILL BE VERY WARM FOR THIS TIME OF YEAR WITH
RECORDS BEING TIED OR BROKEN TODAY AND TONIGHT. CAE HAS ALREADY
REACHED 77 DEGREES WHICH HAS SURPASSED THE RECORD OF 76 FROM
1964...HOWEVER THE TEMPERATURES THIS AFTERNOON ARE EXPECTED TO
CLIMB TO AROUND 80 WHICH WILL LIKELY PUSH THE ACTUAL RECORD
TEMPERATURE HIGHER. LOWS TONIGHT IN THE MID 60S WILL AGAIN RESULT
IN RECORDS BEING SET.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A DIGGING TROUGH OVER THE WESTERN PART OF THE COUNTRY WILL SPLIT
INTO ONE PROGRESSIVE NORTHERN STREAM SHORTWAVE WHICH WILL TRACK
EASTWARD ACROSS THE NORTHERN TIER STATES THROUGH SUNDAY WHILE A
SOUTHERN PIECE OF ENERGY WILL BECOME A DEEP CUT OFF LOW OVER THE
FOUR CORNERS REGION ON SATURDAY AND DRIFT EASTWARD INTO THE
SOUTHERN PLAINS BY SUNDAY. THIS WILL RESULT IN A BUILDING
DOWNSTREAM RIDGE OVER THE FORECAST AREA AND SOUTHEASTERN STATES
FRIDAY THROUGH THE WEEKEND.

THE BAND OF VERY HIGH PRECIPITABLE WATER AND SOUTHWESTERLY
MOISTURE TRANSPORT WILL REMAIN STATIONARY FRIDAY AND THEN SHIFT
NORTHWARD FRIDAY NIGHT THROUGH SATURDAY AS SOUTHERLY FLOW
INCREASES TO THE WEST. LOW LEVEL MOISTURE WILL REMAIN HIGH THOUGH
DUE TO A PERSISTENT SOUTHERLY FLOW CIRCULATING AROUND A WESTERN
ATLANTIC SURFACE RIDGE. WILL HOLD ON TO SLIGHT CHANCE POPS ACROSS
THE NORTHERN AND WESTERN MIDLANDS ON FRIDAY BUT DIMINISH POPS BY
FRIDAY NIGHT AND WILL CARRY A DRY FORECAST OVER THE WEEKEND AS
PRECIPITABLE WATER VALUES DROP TO AROUND 1-1.25 INCHES SAT/SUN
WITH GENERAL SUBSIDENCE OVER THE REGION. CONDITIONS WILL BE
FAVORABLE FOR MORNING FOG EACH DAY WITH ENHANCED LOW LEVEL
MOISTURE AND MID LEVEL DRY AIR. TEMPERATURES WILL REMAIN 20-30
DEGREES ABOVE NORMAL WITH POSSIBLE RECORD HIGHS AND RECORD HIGH
MINIMUMS WITH HIGHS IN THE 70S TO LOWER 80S AND LOWS IN THE 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ACTIVE WEATHER RETURNS TO THE REGION NEXT WEEK WITH GENERALLY
GOOD AGREEMENT AMONG THE MEDIUM RANGE GUIDANCE. THE NORTHERN
STREAM SHORTWAVE MOVING ACROSS THE UPPER MIDWEST INTO THE GREAT
LAKES SUNDAY NIGHT WILL PUSH A COLD FRONT INTO THE
OHIO/MISSISSIPPI VALLEYS. CONFLUENT 500MB FLOW OVER THE OHIO
VALLEY AND NEW ENGLAND WILL CREATE STRONG SURFACE HIGH PRESSURE
OVER THE NORTHEAST...PUSHING A BACKDOOR FRONT INTO THE CAROLINAS
AND EVENTUALLY THE FORECAST ON MONDAY.

AS THE CLOSED LOW BEGINS TO LIFT NORTHWARD A DEEP SURFACE LOW WILL
DEVELOP AND LIFT NORTHWARD ALONG THE MISSISSIPPI RIVER MONDAY
AFTERNOON INTO THE OHIO VALLEY MONDAY NIGHT RESULTING IN INCREASED
SOUTHERLY FLOW AND INCREASED MOISTURE ADVECTION AND ISENTROPIC
LIFT INTO THE REGION. WILL CARRY HIGH CHANCE POPS ACROSS THE AREA
MONDAY THROUGH TUESDAY UNTIL A COLD FRONT PUSHES INTO THE FORECAST
AREA FROM THE WEST ON TUESDAY WHICH WILL THEN STALL OVER OR JUST
EAST OF THE REGION TUESDAY NIGHT. ANOTHER DEEP NEGATIVELY TILTED
UPPER TROUGH WILL LIFT INTO THE PLAINS BY WEDNESDAY AND RESULT IN
DEEPER MOISTURE TRANSPORT BACK INTO THE REGION AND THE FRONTAL
BOUNDARY COULD PROVIDE A FOCUS FOR HEAVY RAIN AND WILL KEEP THE
MENTION OF RAIN IN THE FORECAST. THERE IS SOME UNCERTAINTY WITH
THE TIMING OF THIS SECOND SYSTEM AND HOW MUCH THE BOUNDARY MAY
PLAY A ROLE BUT THERE IS POTENTIAL FOR MORE WATER PROBLEMS NEXT
WEEK. TEMPERATURES WILL AGAIN REMAIN WELL ABOVE NORMAL THROUGH
THIS PERIOD.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
HIGH CONFIDENCE IN RESTRICTIONS THROUGH MUCH OF THE TAF PERIOD.

HIGH PRESSURE CONTINUES DOMINATING THE WESTERN ATLANTIC WITH
FRONTAL BOUNDARY ACROSS THE UPSTATE THROUGH GA. CURRENT RADAR
SHOWS BAND OF RAIN ACROSS THE UPSTATE WITH ANOTHER POCKET OF LIGHT
RAIN DEVELOPING FROM THE CSRA THROUGH THE EASTERN MIDLANDS. EXPECT
THE SHOWERS TO MOVE THROUGH THE TAF SITES OVER THE NEXT COUPLE OF
HOURS THEN DISSIPATE THIS EVENING. FOG AND STRATUS WILL BE A
CONCERN TONIGHT THROUGH LATE MORNING FRIDAY. HAVE INCLUDED LIFR
CONDITIONS AT ALL SITES OVERNIGHT...HOWEVER CONFIDENCE IN TIMING
OF FOG ONSET REMAINS LOW AND MAY BEGIN EARLIER THAN EXPECTED. WITH
THE WARM AND MOIST CONDITIONS EXPECT FOG AND STRATUS TO LINGER
WITH RESTRICTIONS THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE MAINLY IN LATE
NIGHT AND MORNING FOG AND STRATUS THROUGH MONDAY. LOW CONFIDENCE
IN RESTRICTIONS MONDAY AFTERNOON AND TUESDAY AS THE NEXT FRONTAL
SYSTEM MOVES INTO THE TAF SITES.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS HAVE BEEN POSTED NOW FOR ALL BUT TWO OF OUR
FORECAST POINTS. THE CONGAREE RIVER AT COLUMBIA IS NOW FORECAST TO
GO ABOVE FLOOD STAGE DUE TO RESERVOIR RELEASES UPSTREAM. WILL
ALSO MONITOR THE N. FORK OF THE EDISTO AT ORANGEBURG AS IT
CONTINUES TO SLOWLY RISE. AT THIS TIME...THE ONLY FORECAST POINT
THAT SHOULD REMAIN BELOW FLOOD IS THE SAVANNAH RIVER AT BUTLER
CREEK.

&&

.CLIMATE...
HIGH TEMPERATURE RECORDS FOR CHRISTMAS DAY.

COLUMBIA METRO AIRPORT (CAE)
DEC 25...79 SET IN 1955. FORECASTING 81.

AUGUSTA BUSH FIELD (AGS)
DEC 25...79 SET IN 1984. FORECASTING 81.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR GAZ040-
     063>065.
SC...FLASH FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR SCZ015-016-
     018-020>022-025>028-030.

&&
Hazardous weather outlook, Dec 24, 4:27 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EST THU DEC 24 2015

GAZ040-063>065-SCZ015-016-018-020>022-025>028-030-250930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-LANCASTER-CHESTERFIELD-MCCORMICK-
NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
427 AM EST THU DEC 24 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ077-SCZ029-031-035>038-041-250930-
BURKE-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
427 AM EST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 24, 3:27 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 PM EST THU DEC 24 2015

GAZ040-063>065-077-SCZ018-025-242130-
MCDUFFIE-LINCOLN-BURKE-RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-
327 PM EST THU DEC 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
NORTHWESTERN BURKE...SOUTHERN LINCOLN...CENTRAL RICHMOND...WESTERN
EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES...

AT 325 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHEAST OF SHARON TO NEAR WARRENTON TO 8
MILES SOUTH OF SPARTA...AND MOVING EAST AT 30 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS. THESE
STORMS MAY PRODUCE VERY HEAVY RAIN. LOACALIZED FLOODING IS POSSIBLE.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GROVETOWN...EVANS...THOMSON...FORT GORDON...MARTINEZ...HEPHZIBAH...
HARLEM...LINCOLNTON...BLYTHE...DEARING...KEYSVILLE...PARKSVILLE...
PLUM BRANCH...MODOC AND CLARKS HILL.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3377 8255 3394 8212
      3347 8200 3314 8217 3313 8227 3322 8223
      3326 8225 3331 8234 3331 8239 3334 8244
      3336 8255 3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 2025Z 251DEG 25KT 3363 8271 3335 8272 3315 8297

AWP

The radar

The Columbia radar (KCAE), 118 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
December 24, 4:16 PM EST
Where
Columbia County, 1.85 mi SSW of Leah
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.644, -82.338

County Sheriff reported a tree down on Ray Owens Road and Eubank Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609911.